Alert archive / Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 30, NWS Baltimore/Washington

July 31, 2019Augusta County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 31, 2019, 2:56 PM EDT for Augusta County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2019, 2:56 PM EDT (18:56 UTC)
Expired
Jul 31, 2019, 5:36 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Augusta County, VA

The radar

The Roanoke radar (KFCX), 162 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:34 PM EDT, 22 minutes earlier.

Area forecast discussion, Jul 31, 2:34 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
234 PM EDT Wed Jul 31 2019

.SYNOPSIS...
A cold front and upper level trough will move into the area
today. The front and trough will then stall in our vicinity for
the remainder of the week and into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface front is moving slowly through the Ohio Valley this
afternoon, with a secondary surface trough set up along or just
east of the I-95 corridor. Aloft, upper level trough and vort
max is positioned overhead and moving slowly eastward.

A mid level cloud deck is currently located along/north of I-66
and moving northeastward. As the cloud shield exits,
showers/thunderstorms have been quick to develop in the
sunshine.

MLCAPE of around 1500 J/KG has developed across much of the
region east of the Blue Ridge and this should increase as
sunshine becomes more prevalent. In addition, effective wind
shear values of around 20-25 knots are in place across this area
as well. As expected, convective initiation occurred rather
early today, across the higher terrain of the Potomac
Highlands/Blue Ridge. The exact evolution for the afternoon is
uncertain given the cloud cover but as the afternoon
progresses, expecting the main area of convection to move
eastward and through the metro areas during the late
afternoon/early evening hours, and likely pushing east to the
bay by 8 PM or so. Additional development out ahead of the main
area of convection is also possible in the surface trough. Some
thunderstorms will be strong to locally severe with damaging
winds being the primary threat. While most of the
showers/thunderstorms should be progressive in nature, heavy
rain will also become a concern given precipitable water values
progged to exceed 1.75" by this afternoon and the potential for
repeated rounds of convection. This threat will be highest along
the I-95 corridor where the surface trough exists.

Showers/thunderstorms will end during the evening hours with
some patchy fog possible overnight. Lows generally in the 60s to
around 70F.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The frontal boundary will settle southward and into the region
on Thursday. Upper level forcing will be weaker but not non-
existent as some energy moves through West Virginia and into
southwestern Virginia. Thus, once again expecting scattered
showers/thunderstorms, although the greatest coverage likely
across central/western Virginia and eastern WV. With very little
flow, locally heavy rain/isolated flooding and some pulse
severe remain possible. Highs in the mid to upper 80s. Lows
Thursday night in the 60s to low 70s.

The pattern more or less remains the same on Friday with
upper troughing overhead and some energy moving through. Thus,
will continue with chances for showers/thunderstorms. Friday's
coverage may be a bit higher than Thursday given slightly more
forcing aloft. Heavy rain and pulse severe possible again. Highs
in the mid 80s. Lows Friday night in the upper 60s to low 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The larger synoptic pattern continues to show a ridge of high
pressure over the central United States with and upper-level trough
over the Mid-Atlantic region persisting through early next week.

This pattern is favorable for showers and thunderstorms but with no
major frontal passages anticipated, the main threat period will be
this weekend through early next week with convective based storms.
There remains a lot of of uncertainty on when and where
thunderstorms will form and move through our region. The ingredients
for thunderstorms will be in place with a warm and moist air mass
over our CWA along with a nearby stall front and multiple shortwaves
moving through our region. Scattered showers and thunderstorm will
be possible this weekend through early next week. Temperatures
during this period will be near normal in the high 80s with lows in
the 60s to low 70s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Predominantly VFR through Friday night. However, thunderstorms
will be the main concern during the afternoon and evening
hours each day. Gusty winds and brief flight restrictions
should be expected with any storms, with the greatest and most
widespread activity expected today. Locations which receive
rain could also see patchy fog develop the following night.

Showers and thunderstorms will be possible this weekend due to a
stalled boundary to our south. This could lead to periods of
Sub-VFR conditions.

&&

.MARINE...
Relatively light and variable winds expected outside of thunderstorms
for the next few days, though thunderstorms may produce strong
and dangerous wind gusts at times, particularly in the afternoon
and evening hours. Special Marine Warnings may be necessary
each of the next three afternoons.

Showers and thunderstorms will continue to be possible this weekend
over the waters. Some these storms have the potential to warrant a
localized special marine warning.

&&

.TIDES/COASTAL FLOODING...
Southerly flow will continue this morning before a front moves
into the region and winds become more variable. The consistent
southerly flow may cause water levels to touch minor flood
stage, but uncertain at this time. Will continue to monitor.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 8 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 8 PM EDT this evening for MDZ006-011-
     013-014-504-506>508.
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ053-054.
WV...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...JMG/JPG
AVIATION...MM/JMG
MARINE...MM/JMG
TIDES/COASTAL FLOODING...MM
Hazardous weather outlook, Jul 31, 1:30 PM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
130 PM EDT Wed Jul 31 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
130 PM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Severe Thunderstorm Watch 547 is in effect until 9 PM for the
outlook area. Thunderstorms may produce scattered incidents of
damaging wind gusts this afternoon and evening. Heavy rain may
also lead to isolated instances of flooding and the highest risk
is along the I-95 corridor where a Flash Flood Watch is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms may produce heavy rainfall which may result in
isolated instances of flooding Thursday and Friday. The highest
risk is south of the US 50 corridor.

.SPOTTER INFORMATION STATEMENT...

The spotter network has been activated.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
130 PM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Severe Thunderstorm Watch 547 is in effect until 9 PM for portions
of central and northern Maryland and northern and central Virginia.
Thunderstorms may produce scattered incidents of damaging wind
gusts this afternoon and evening. Heavy rain may also lead to
isolated instances of flooding and the highest risk is along the
I-95 corridor where a Flash Flood Watch is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms may produce heavy rainfall which may result in
isolated instances of flooding Thursday and Friday. The highest
risk is south of the US 50 corridor.

.SPOTTER INFORMATION STATEMENT...

The spotter network has been activated.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:25 PM EDTAreal Flood WarningLWXAlbemarle86 min
Jul 31, 12:02 PM EDTFlash Flood WatchLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church7 hr
Jul 31, 2:36 PM EDTSpecial Marine WarningLWX84 min
Jul 31, 2:48 PM EDTSevere Thunderstorm WarningLWXRockingham, City of Harrisonburg42 min
Jul 31, 3:03 PM EDTSevere Thunderstorm WarningLWXAugusta15 min
Jul 31, 3:04 PM EDTSevere Thunderstorm WarningLWXAugusta41 min
Jul 31, 3:22 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Greene, Rockingham38 min
Jul 31, 3:25 PM EDTSevere Thunderstorm WarningLWXGreene, Madison, Page, Rockingham50 min
Jul 31, 3:28 PM EDTFlash Flood WarningLWXGreene, Madison2 hr
Jul 31, 3:31 PM EDTSevere Thunderstorm WarningLWXPage, Rockingham44 min
Jul 31, 3:33 PM EDTSpecial Marine WarningLWX87 min
Jul 31, 3:39 PM EDTSevere Thunderstorm WarningLWXAugusta, Nelson40 min
Jul 31, 3:50 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Nelson, City of Charlottesville, City of Waynesboro40 min
Jul 31, 3:57 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Greene, Nelson, Page, Rockingham and 1 more2 hr
Jul 31, 4:01 PM EDTSpecial Marine WarningLWX33 min
Jul 31, 4:03 PM EDTSpecial Marine WarningLWX87 min
Jul 31, 4:04 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison, Orange41 min
Jul 31, 4:13 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, Madison, Orange47 min
Jul 31, 4:18 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville57 min
Jul 31, 4:37 PM EDTSpecial Marine WarningLWX83 min
Jul 31, 4:42 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison, Orange, Spotsylvania63 min
Jul 31, 4:53 PM EDTSpecial Marine WarningLWX97 min
Jul 31, 4:55 PM EDTSpecial Marine WarningLWX95 min
Jul 31, 5:05 PM EDTSevere Thunderstorm WarningLWXOrange, Spotsylvania29 min
Jul 31, 5:25 PM EDTSpecial Marine WarningLWX95 min
Jul 31, 5:29 PM EDTSpecial Marine WarningLWX67 min
Jul 31, 5:36 PM EDTSevere Thunderstorm WarningLWXSpotsylvania, Stafford, City of Fredericksburg17 min
Jul 31, 5:48 PM EDTSpecial Marine WarningLWX73 min
Jul 31, 6:01 PM EDTSpecial Marine WarningLWX59 min
Jul 31, 6:22 PM EDTSpecial Marine WarningLWX83 min
Jul 31, 6:41 PM EDTSpecial Marine WarningLWX58 min
Jul 31, 6:52 PM EDTSpecial Marine WarningLWX67 min
Jul 31, 7:11 PM EDTSpecial Marine WarningLWX69 min
Jul 31, 2:46 AM EDTCoastal Flood AdvisoryLWXAnne Arundel4 hr
Jul 31, 1:36 PM EDTFlash Flood WarningLWXAllegany3 hr
Jul 31, 1:39 PM EDTSevere Thunderstorm WarningLWXAllegany36 min
Jul 31, 2:15 PM EDTSevere Thunderstorm WarningLWXAllegany30 min
Jul 31, 2:46 PM EDTAreal Flood WarningLWXAllegany2 hr
Jul 31, 4:45 PM EDTSevere Thunderstorm WarningLWXCalvert45 min
Jul 31, 5:21 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert39 min
Jul 31, 5:56 PM EDTAreal Flood WarningLWXCalvert98 min
Jul 31, 5:58 PM EDTSevere Thunderstorm WarningLWXSaint Mary's46 min
Jul 31, 6:16 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert44 min
Jul 31, 3:16 PM EDTSevere Thunderstorm WarningLWXHampshire44 min
Jul 31, 3:41 PM EDTAreal Flood WarningLWXGrant4 hr
Jul 31, 3:46 PM EDTSevere Thunderstorm WarningLWXHampshire44 min

Nearby

Flash Flood Warnings in Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.